Idiosyncratic Ocular Symptoms Associated with the Estradiol Transdermal Estrogen Replacement Patch System


    loading  Checking for direct PDF access through Ovid

Abstract

The Estradiol Transdermal Estrogen Replacement Patch System (Estraderm) is designed to provide continuous estrogen replacement therapy through a ratelimiting membrane applied to the skin. The relative advantage of the patch over the more commonly prescribed oral medication, Premarin, is that the drug is absorbed directly into the bloodstream without extended metabolism by the digestive system and the liver. Ocular side effects associated with Estraderm, reported in the literature, include fluctuation in corneal curvature and variations of keratitis sicca. Here, a case is presented in which a 50-year-old Caucasian female, without previous ocular sequelae status after hysterectomy and oophorectomy, experienced what appears to be atypical ocular symptoms associated with the Estraderm. To the best of our knowledge, this information has not been reported in the literature. Clinicians should be aware of the unusual symptoms that could accompany the use of the Estradiol Estrogen Replacement Patch and include them among the differential diagnoses. The condition, its associated symptoms, and summary of the literature are discussed.

    loading  Loading Related Articles